I was prescribed penicillin for an infection and several days after starting it I developed a rash. Is it a penicillin allergy or a side-effect of the drug?

May 1, 2017

That’s a great question – people frequently think they have an allergy to penicillin when it’s often something else causing the problem.

Penicillin is an effective, inexpensive, and commonly used antibiotic used to treat a variety of bacterial infections including skin, ear, sinus, or upper respiratory tract infections. 

Studies have found that a true allergy to penicillin is rare: although one in ten patients report that they’ve had an “allergic reaction” to penicillin, only ten per cent of them have a true drug allergy; the other 90 per cent could be safely treated with a penicillin-type antibiotic. And as many as 80 per cent of patients with true allergies to penicillin will lose that sensitivity over time.

A true drug allergy results in a reaction shortly after taking the drug – signs and symptoms include hives, swelling, wheezing, or shortness of breath. Those who are allergic to penicillin (and often those who are not) are typically prescribed a “broad-spectrum” antibiotic, which are stronger, second-line antibiotics. Since the use of these more powerful drugs can lead to the development of antibiotic resistance, it’s best to save them for when they’re genuinely needed.

If you have a reaction after taking penicillin, you should find out whether you have a true drug allergy to it – ask your doctor if a penicillin skin test is appropriate for you. A negative test means that you either lost your sensitivity to penicillin over time or your reaction was not a true drug allergy. A positive test means you could experience a dangerous drug reaction to penicillin and must avoid it and other penicillin-type antibiotics.

So, if your reaction wasn’t a true drug allergy, why did you get that rash? As you theorized, sometimes a rash is a side-effect of the penicillin, and sometimes the illness itself causes a rash… strep throat, for example, can cause a rash. Either way, it’s likely you don’t have a penicillin allergy but talk to your doctor about a skin test to be sure.